Flood, Kanawha
- When
- June 15, 8:00 PM EST to 10:00 PM EST
- Where
- Kanawha forecast zone
- Property damage
- $85,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
Elvira Road in Institute saw minor flooding by Finney Branch. A girl was rescued from the roof of a flooded car.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Elvira Road in Institute saw minor flooding by Finney Branch. A girl was rescued from the roof of a flooded car. About 2 dozen houses and apartments were affected. One of the flooded houses caught fire the next morning and was gutted. This was the same area flooded in late May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 15, 6:20 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 720 PM EDT TUE JUN 15 2004 .UPDATE FOR AVIATION DISCUSSION... .DISCUSSION... 330 PM EDT TUE JUN 15 2004 TONIGHT THROUGH THURSDAY... THUNDERSTORMS HAVE DEVELOPED IN THE RELATIVELY SUNNY AREAS SOUTH OF SURFACE FRONTAL BOUNDARY...ACROSS MUCH OF OHIO AND NORTHERN WEST VIRGINIA. OVERNIGHT BATCH OF SHOWERS STABILIZED SOUTHERN CWA WITH ONLY LIGHT SHOWERS AT THIS TIME. GOOD SOUTHERLY FLOW AROUND WEST SIDE OF UPPER RIDGE USHERING IN VERY MOIST AIR...AND PRECIPITABLE WATER VALUES WILL INCREASE TO NEAR 2 INCHES OVERNIGHT. A SHORTWAVE CURRENTLY OVER NORTHERN MISSISSIPPI WILL LIFT NORTH INTO OHIO VALLEY OVERNIGHT AND WEDNESDAY...ENHANCING CHANCES FOR PRECIPITATION. HAVE BUMPED UP POPS TO LIKELY WITH THIS FEATURE LATER TONIGHT AND WEDNESDAY. LOOKS TO BE A 6 TO 8 HR PERIOD OF MODERATE TO HEAVY RAINFALL AS THIS SHORTWAVE LIFTS NORTH THROUGH THE AREA. HAVE ISSUED FLOOD WATCH FOR ENTIRE CWA THROUGH 4PM WEDNESDAY. LOOK TO THE HYDROLOGY SECTION FOR MORE INFORMATION. AFTER THE SHORTWAVE LIFTS NORTH DURING THE DAY WEDNESDAY...SHOULD SEE A MIN IN POPS LATE WEDNESDAY AFTERNOON THROUGH EVENING HOURS. WILL CONTINUE A LOW CHANCE POP THOUGH WITH SUCH MOIST ATMOSPHERE. NEXT SHORTWAVE AND ASSOCIATED FRONT PUSH IN ON THURSDAY AND CHANCES FOR PRECIPITATION INCREASE AGAIN. WENT CLOSE TO MOS GUIDANCE FOR TEMPS AT NIGHT BUT CLOSER TO ETA MOS ON HIGHS. THURSDAY NIGHT THROUGH TUESDAY... OVER THE PERIOD...THE MODELS ARE IN DECENT AGREEMENT SHOWING SEVERAL FRONTAL BOUNDARIES MOVING ACROSS THE REGION. THE BOTH THE ETA/GFS SHOW THE TROPICAL LOW OVER ERN TX MOVING NORTHWARD AROUND THE UPPER RIDGE AND INTO THE REGION ON THURSDAY NIGHT. THE ETA IS SLIGHTLY FASTER...BUT MORE RAIN IS EXPECTED THURSDAY NIGHT. THE FIRST IN A SERIES OF FRONT SHOULD CROSS THE REGION ON FRIDAY. MORE SHOWERS SHOULD ACCOMPANY THIS FRONT. THE ETA IS AGAIN A BIT FASTER THAN THE GFS WITH THIS FRONT. A BLEND ON THE TIMING WAS USED WITH THE FRONT CROSSING THE REGION BY MID TO EARLY AFTERNOON. DRY WEATHER ARRIVES ON FRIDAY NIGHT WITH SATURDAY BEING SLIGHTLY COOLER AND DRIER AS HIGH PRESSURE SLIDES ACROSS THE GREAT LAKES AND INTO THE NERN US. THE DIFFERENCES THEN BEGIN TO SHOW FOR SUNDAY AS THE MODELS HAVE DIFFERENCES IN THE TIMING OF THE NEXT FRONTAL BOUNDARY. THE GFS HAS BEEN GETTING SLOWER WITH EACH RUN. THIS TIMING WOULD BRING THE NEXT COLD FRONT ACROSS SUNDAY EVENING. THIS IS A BIT SLOWER THAN THE HPC GUIDANCE...BUT BASED ON THE TIME OF YEAR AND THE STRENGTH OF THE RIDGE OVER THE SOUTHEAST FOR THE LAST FEW WEEKS...THE SLOWER SOLUTION WOULD MAKE SENSE. THIS WILL KEEP THE POPS IN THE FORECAST INTO SUNDAY EVENING....BEFORE DRY WEATHER RETURNS ON MONDAY. THE OVERALL PATTERN BEGINS TO CHANGE ON MONDAY AS THE RIDGE IN THE SOUTHEAST FLATTENS AND THE UPPER TROUGH OVER CENTRAL CANADA PUSHES INTO THE GREAT LAKES STATES. WITH THE TROUGH SLIDING DOWN...TEMPERATURES SHOULD COOL A TOUCH WITH DRIER AIR EXPECTED. THIS SHOULD LEAD TO DRY WEATHER FOR THE START OF THE WORK WEEK. FOR TEMPERATURES...THE MAV AND MEX NUMBERS LOOK REASONABLE...EXCEPT ON DAY 7. THE 00Z GFS WAS TOO AMPLIFIED WITH THE TROUGH SO HAVE GONE WARMER THAN THE MEX NUMBERS ON TUESDAY. && .PREVIOUS DISCUSSION... 1033 AM EDT TUE JUN 15 2004 MORNING ANALYSIS SHOWED A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS NORTH CENTRAL PENNSYLVANIA AND OHIO...DOWN INTO SOUTHERN ILLINOIS. REGIONAL RADAR SHOWED SOME SHOWERS DEVELOPING ON THIS BOUNDARY ACROSS INDIANA AT 10 AM. THERE WAS ALSO A CLUSTER OF SHOWERS WITH SOME EMBEDDED THUNDER MOVING SLOWLY NORTHEAST ACROSS EASTERN KENTUCKY. NORTHERN PORTION OF CWA SEEING PLENTY OF SUNSHINE THIS MORNING WHILE SOUTHERN HALF AND MOUNTAINS HAVE LOTS OF CLOUDS AROUND. HAVE BUMPED UP POPS A BIT ACROSS SOUTHERN COAL FIELDS TO ACCOUNT FOR PRECIPITATION MOVING INTO THIS REGION. LEFT FLOOD WATCH ACROSS SOUTHWEST VIRGINIA AS IS FOR NOW AS THIS AREA WAS HIT HARD LAST NIGHT. LOWERED TEMPS IN CLOUDY AND RAIN LADEN AREAS ACROSS FAR SOUTH THIS AFTERNOON WHILE KEEPING MID TO UPPER 80S GOING CENTRAL AND NORTHWEST CWA...WHERE MORE SUN EXPECTED. PRECIPITABLE WATER CONTINUES TO INCREASE WITH INCREASE IN ATMOSPHERIC MOISTURE TODAY AND WITH RELATIVELY WEAK FLOW IN MID LEVELS WILL NEED TO BE AWARE OF SLOWLY MOVING...RAINFALL EFFICIENT STORMS. COULD SEE SOME BIG STORMS DEVELOP ACROSS THE NORTH IN AREAS GETTING LOTS OF SUN AS CAPES ARE PROJECTED TO EXCEED 2000-2500 J/KG. HC && .AVIATION... 720 PM EDT TUE JUN 15 2004 A TROPICAL MOIST AIR MASS CONTINUES OVER THE REGION PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. LIFR TO IFR IS EXPECTED OVER HTS AND BKW DUE TO THUNDERSTORMS DEVELOPMENT CAUSING REDUCED VISIBILITIES...LOW CEILING AND GUSTY WINDS. THUNDERSTORMS OVER BKW ARE STATIONARY AND WILL CONTINUE LIKE THAT SHORTLY AFTER MIDNIGHT. UPPER DISTURBANCE LIFTS INTO THE REGION OVERNIGHT AND THIS WILL BRING A ROUND OF SHOWERS TO THE AREA LATE TONIGHT INTO WEDNESDAY MORNING. BEFORE THE RAIN ARRIVES THERE IS A CHANCE SOME FOG COULD DEVELOP AND HAVE PLAYED OCCASIONAL IFR CONDITIONS AT MOST LOCATIONS...AND LIFR AT FEW LOCATIONS OVERNIGHT. && .HYDROLOGY... 330 PM EDT TUE JUN 15 2004 FLOOD WATCH ISSUED FOR ENTIRE CWA. MOST OF AREA IS RELATIVELY SATURATED...ESPECIALLY ACROSS SOUTHWEST VIRGINIA. SLOW MOVING THUNDERSTORMS HAVE DEVELOPED AND ARE TRAINING ACROSS SOUTHEAST OHIO AND WILL CONTINUE THROUGH THE EVENING HOURS. PRECIPITABLE WATER INCREASES TO NEAR 2 INCHES OVERNIGHT. A SHORTWAVE WILL LIFT INTO THE OHIO VALLEY LATER TONIGHT INTO WEDNESDAY MORNING...WHICH WILL ENHANCE PRECIPITATION AND VERY HEAVY RAINFALL OVER ALREADY SATURATED AREAS COULD LEAD TO FLOODING PROBLEMS. HC && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH FROM 400 PM EDT TUESDAY UNTIL 400 PM EDT WEDNESDAY FOR ZONES WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047. VA...FLOOD WATCH FROM 400 PM EDT TUESDAY UNTIL 400 PM EDT WEDNESDAY FOR ZONES VAZ003>004. KY...FLOOD WATCH FROM 400 PM EDT TUESDAY UNTIL 400 PM EDT WEDNESDAY FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH FROM 400 PM EDT TUESDAY UNTIL 400 PM EDT WEDNESDAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 546 AM EDT TUE JUN 15 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160930- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 546 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A FLOOD WATCH HAS BEEN POSTED TODAY FOR WESTERN PORTIONS OF VIRGINIA...AND EXTREME SOUTHEASTERN WEST VIRGINIA. WITH A VERY MOIST AIR MASS IN PLACE...ANY THUNDERSTORM CAN PRODUCE LOCALLY EXCESSIVE RAINFALL. ANY EXPANSION OF THIS FLOOD WATCH...IN AREAL COVERAGE OR TIME...WILL BE DONE PRIMARILY ON SHORT TERM TRENDS. WITH THE POSSIBILITY OF THUNDERSTORMS REMAINING IN THE FORECAST...AND SATURATED SOIL...IT IS NOTED THAT LESS WIND WILL BE NECESSARY TO BRING TREES DOWN. THE NORTHERN FRINGE OF THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE AIR MASS IS EXPECTED TO BECOME VERY UNSTABLE THERE...SO ANY THUNDERSTORMS THAT DO DEVELOP UP THERE WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... WHILE THIS FLOOD WATCH IS IN EFFECT FOR TODAY ONLY...THIS SAME WEATHER SYSTEM WILL PUSH NORTH TONIGHT AND WEDNESDAY...WITH THE CONTINUED POTENTIAL FOR HEAVY TO PERHAPS EXCESSIVE RAINFALL. YET ANOTHER WEATHER SYSTEM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT RAINFALL TO THE AREA THURSDAY AND THURSDAY NIGHT. THE AREA IS IN A VERY MOIST AIR MASS...WITH PRECIPITABLE WATER UP AROUND TWO INCHES. THIS GIVES RISE TO COPIOUS RAINFALL POTENTIAL WITH ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP. AS FOR THE THREAT FOR SEVERE WEATHER...THE AREA IS NOT IN A SLIGHT RISK FOR SEVERE WEATHER WEDNESDAY AND WEDNESDAY NIGHT...AS NOTHING MORE THAN ISOLATED PULSE SEVERE WEATHER IS EXPECTED. ALL BUT EXTREME SOUTHERN PORTIONS OF THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER DURING THE THURSDAY THROUGH THURSDAY NIGHT TIME FRAME...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. KF/TRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 357 PM EDT TUE JUN 15 2004 KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032- 152200- ATHENS OH-DODDRIDGE WV-GALLIA OH-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-LAWRENCE OH-MASON WV-MEIGS OH-MORGAN OH-PERRY OH- PLEASANTS WV-RITCHIE WV-TAYLOR WV-TYLER WV-VINTON OH-WASHINGTON OH- WIRT WV-WOOD WV- INCLUDING THE CITIES OF...ATHENS...CLARKSBURG...ELIZABETH... GALLIPOLIS...GRAFTON...GREENUP...HARRISVILLE...IRONTON...JACKSON... MARIETTA...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...PARKERSBURG... POINT PLEASANT...POMEROY...RIPLEY AND WEST UNION 357 PM EDT TUE JUN 15 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A FEW OF THE THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS EXTREME SOUTHEAST OHIO...EXTREME NORTHEAST KENTUCKY AND THE NORTHERN HALF OF WEST VIRGINIA WILL LIKELY CONTAIN SMALL HAIL AND BRIEF GUSTY WINDS. THE AREA OF GREATEST CONCENTRATION AND INTENSITY OF THE STORMS WILL BE ACROSS EXTREME SOUTHEAST OHIO INTO NORTH CENTRAL WEST VIRGINIA...WHERE THE THREAT OF FLOODING IS ALSO GREATEST FOR THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH WEDNESDAY AFTERNOON. INTENSITY OF THE STORMS WILL DECREASE BY EARLY EVENING WITH THE LOSS OF AFTERNOON HEATING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408909.